Translator Disclaimer
15 June 2010 Cutoff phenomena for random walks on random regular graphs
Eyal Lubetzky, Allan Sly
Author Affiliations +
Duke Math. J. 153(3): 475-510 (15 June 2010). DOI: 10.1215/00127094-2010-029

Abstract

The cutoff phenomenon describes a sharp transition in the convergence of a family of ergodic finite Markov chains to equilibrium. Many natural families of chains are believed to exhibit cutoff, and yet establishing this fact is often extremely challenging. An important such family of chains is the random walk on G(n,d), a random d-regular graph on n vertices. It is well known that almost every such graph for d3 is an expander, and even essentially Ramanujan, implying a mixing time of O(logn). According to a conjecture of Peres, the simple random walk on G(n,d) for such d should then exhibit cutoff with high probability (whp). As a special case of this, Durrett conjectured that the mixing time of the lazy random walk on a random 3-regular graph is whp (6+o(1))log2n. In this work we confirm the above conjectures and establish cutoff in total-variation, its location, and its optimal window, both for simple and for non-backtracking random walks on G(n,d). Namely, for any fixed d3, the simple random walk on G(n,d) whp has cutoff at (d/(d2))logd1n with window order logn. Surprisingly, the non-backtracking random walk on G(n,d) whp has cutoff already at logd1n with constant window order. We further extend these results to G(n,d) for any d=no(1) that grows with n (beyond which the mixing time is O(1)), where we establish concentration of the mixing time on one of two consecutive integers

Citation

Download Citation

Eyal Lubetzky. Allan Sly. "Cutoff phenomena for random walks on random regular graphs." Duke Math. J. 153 (3) 475 - 510, 15 June 2010. https://doi.org/10.1215/00127094-2010-029

Information

Published: 15 June 2010
First available in Project Euclid: 4 June 2010

zbMATH: 1202.60012
MathSciNet: MR2667423
Digital Object Identifier: 10.1215/00127094-2010-029

Subjects:
Primary: 60B10, 60G50
Secondary: 05C80, 60J10

Rights: Copyright © 2010 Duke University Press

JOURNAL ARTICLE
36 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.153 • No. 3 • 15 June 2010
Back to Top